alexa Carnitine deficiency aggravates cyclophosphamide-induced cardiotoxicity in rats.
Oncology

Oncology

Chemotherapy: Open Access

Author(s): Fatani AG, Darweesh AQ, Rizwan L, Aleisa AM, AlShabanah OA, , Fatani AG, Darweesh AQ, Rizwan L, Aleisa AM, AlShabanah OA, , Fatani AG, Darweesh AQ, Rizwan L, Aleisa AM, AlShabanah OA, , Fatani AG, Darweesh AQ, Rizwan L, Aleisa AM, AlShabanah OA,

Abstract Share this page

Abstract BACKGROUND: This study examined, for the first time, the involvement of carnitine deficiency in cardiotoxicity, particularly cyclophosphamide (CP)-induced cardiomyopathy, as well as effects of carnitine supplementation with propionyl-L-carnitine (PLC) on cardiotoxicity. METHODS: An animal model of carnitine deficiency was developed in rats treated with D-carnitine (DC)-mildronate (MD). Adult male Wistar albino rats were assigned to one of six treatment groups: the first three groups were injected intraperitoneally with normal saline, PLC (250 mg/kg/day), and DC (250 mg/kg/day) combined with MD (200 mg/kg/day), respectively, for 10 successive days. In groups 4-6, the same doses of normal saline, PLC and DC-MD were injected, respectively, during the 5 successive days before and after a single dose of CP (200 mg/kg). On day 6 after CP treatment, 24-hour urine was collected, then animals were sacrificed, and serum as well as hearts were isolated. RESULTS: CP caused a significant increase in serum creatine phosphokinase isoenzyme (CK-MB), lactate dehydrogenase (LDH), urinary carnitine excretion and clearance and intramitochondrial acetyl-CoA/CoA-SH, and a significant decrease in serum free carnitine, total carnitine and adenosine triphosphate (ATP) contents in cardiac tissue. In the carnitine-depleted rats, CP induced dramatic increases in CK-MB and LDH levels, carnitine clearance and intramitochondrial acetyl-CoA/CoA-SH, as well as progressive reduction in total carnitine and ATP in cardiac tissues. Interestingly, PLC supplementation completely reversed the biochemical and histopathological changes induced by CP to the control values. CONCLUSION: (1) Carnitine deficiency is a risk factor which is involved in CP-related cardiomyopathy; (2) serum and urinary carnitine levels should be monitored and viewed as indices of CP-induced multiple organ toxicity, and (3) carnitine supplementation, using PLC, prevents the development of CP-induced cardiotoxicity. Copyright 2010 S. Karger AG, Basel. This article was published in Chemotherapy and referenced in Chemotherapy: Open Access

Relevant Expert PPTs

Relevant Speaker PPTs

Recommended Conferences

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords